Alert archive / Indiana / Flash Flood Warnings in 2008

Flash Flood Warning 54, NWS Indianapolis, IN

June 10, 2008Daviess County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jun 10, 2008, 11:44 AM EDT for Daviess County, Indiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2008, 11:44 AM EDT (15:44 UTC)
Expired
Jun 10, 2008, 5:45 PM EDT
In force
6 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Major

County Daviess County, IN

The radar

The Evansville,IN radar (KVWX), 70 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 101549
FFWIND
INC027-102145-
/O.NEW.KIND.FF.W.0054.080610T1544Z-080610T2145Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1144 AM EDT TUE JUN 10 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR A LEVEE FAILURE IN...
  WEST CENTRAL DAVIESS COUNTY IN SOUTHWEST INDIANA...

* UNTIL 545 PM EDT TUESDAY

* AT 1144 AM EDT...ARMY CORPS OF ENGINEERS REPORT THAT LEVEE UNIT 8 
ON THE WHITE RIVER NEAR PLAINVILLE HAS BEEN OVERTOPPED AND IS IN THE 
PROCESS OF FAILING CAUSING FLASH FLOODING OF IMMEDIATELY SURROUNDING 
AREAS. WATER FROM THIS FAILURE COULD CAUSE DRAMATIC RISES UPSTREAM 
ON SMOTHERS CREEK NEAR PLAINVILLE. FLOODING FROM WHITE RIVER 
EASTWARD UP TO STATE HIGHWAY 57 IS POSSIBLE.

* LOCATIONS IMPACTED INCLUDE PLAINVILLE

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3871 8727 3874 8725 3878 8724 3883 8718
      3883 8712 3871 8714 3868 8727

$$

CO
1 follow-up statement
000 
WGUS73 KIND 101830
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
209 PM EDT TUE JUN 10 2008

INC027-102145-
/O.CON.KIND.FF.W.0054.000000T0000Z-080610T2145Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAVIESS-
209 PM EDT TUE JUN 10 2008

...A FLASH FLOOD WARNING FOR A LEVEE FAILURE REMAINS IN EFFECT UNTIL
545 PM EDT FOR WEST CENTRAL DAVIESS COUNTY...

AT 209 PM EDT...THE PUBLIC REPORTED AT LEAST 4 BREACHES IN THE LEVEE 
ALONG THE WHITE RIVER JUST SOUTHWEST OF PLAINVILLE. THE LONGEST 
BREACH IS REPORTED TO BE APPROXIMATELY ONE QUARTER MILE IN LENGTH. 
AT THIS TIME THE WATER FROM THE BREACH IS FLOWING SOUTH HOWEVER AS 
THE AREA CONTINUES TO FLOOD THE WATER MAY BEGIN TO MOVE EAST TOWARD 
HIGHWAY 57. 

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3871 8727 3874 8725 3878 8724 3883 8718
      3883 8712 3871 8714 3868 8727

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 7:00 AM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jun 10, 7:00 AM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
700 AM EDT TUE JUN 10 2008

.AVIATION...

DISCUSSION FOR 12Z TAFS

LINE OF TRWS FM AROUND KOKOMO TO TERRE HAUTE AT 11Z WL CONTINUE TO
SLIDE ENE AROUND 30 MPH AHEAD OF A SLOW TO MOV E CD FNT. AWIPS
DISTANCE SPEED TOOL HAS THE LINE THROUGH LAF AND HUF BY ISSUANCE
TIME AND HAS THE LINE REACHING IND AROUND 13Z. NOT SURE IF THE LINE
WL HOLD TOGETHER BY THE TIME IT GETS TO BMG THOUGH AS IT WOULD BE
DURING DEFINITE TIME OF DAY WEAKENING TREND. AFTER THIS LINE MOVES
THROUGH...EXPECT MOSTLY VFR CU DECK TO DISSIPATE TODAY AS THE SFC
HIGH PRES RIDGE BUILDS IN FM THE S. W WINDS AROUND 10 MPH BEHIND THE
CD FNT. SKIES TO CLEAR TNGT AND WEAK SFC PRES GRADIENT SHOULD ALLOW
FOR SOME MVFR AND PERHAPS IFR FOG OVERNIGHT.

&&

.DISCUSSION...

.FORECAST FOCUS ON TEMPERATURES THIS WEEK. NEXT CHANCE OF RAIN NOT
UNTIL LATE IN THE WEEK.

SURFACE MAP SHOWS THAT THE COLD FRONT HAS CROSSED THROUGH MUCH OF
THE AREA. ONGOING PRECIP IS BEGINNING TO SHOW A WEAKENING TREND.
ALOFT AT H5 WE SEE THE EASTERN RIDGE BEING ATTACKED BY A SHORTWAVE
TROUGH OVER THE MISSISSIPPI VALLEY...WHICH IS FOLLOWED UP BY A
STRONGER CUTOFF LOW NEAR KSEA...WITH JUST WEAK RIDGING OVER THE
INTERMOUNTAIN WEST.

THE MODELS WERE SIMILAR BUT HPC SUGGESTED NOT USING THE GFS IN THE
LONGER TERM FORECAST AND INSTEAD USE A EUROCENTRIC BLEND.

TODAY THE RAIN SHOULD EXIT EARLY ON AS THE FRONT PULLS EAST AND
HIGH PRESSURE BUILDS IN TO HELP STABILIZE THINGS. WILL LEAVE LOW
CHANCES IN EARLY BUT DRY IT OUT BY AFTERNOON WITH CLEARING. TEMPS
TODAY WILL BE COOLER THAN THE PREVIOUS DAYS AND PROBABLY ONLY
AROUND 80 DEGREES.

HIGH PRESSURE BUILDING IN TONIGHT WILL ALLOW FOR A COOL NIGHT AS
LOWS MAY FALL INTO THE UPPER 50S IN RURAL AREAS. WILL HAVE TO
WATCH OUT FOR SOME PATCHY FOG...BUT WILL NOT INCLUDE IN THE GRIDS
DUE TO THE EXPECTED PATCHINESS AT THIS POINT.

A SLOW WARMING TREND FOR WEDNESDAY AND THURSDAY AS YET ANOTHER LOW
OVER THE PLAINS SENDS A STRENGTHENING WARM ADVECTION FLOW INTO
INDIANA AND TEMPS CLIMB BACK UP TO THE UPPER 80S WITH H8 TEMPS OF
+18C.

NEXT CHANCE OF RAIN IS FRIDAY AND INTO SATURDAY WITH ANOTHER SLOW
MOVING COLD FRONT AND AN UPPER TROUGH RUNNING INTO THE EAST COAST
RIDGE. GFS SHOWS HEAVY QPF BUT FOR NOW WILL JUST GO WITH HIGH POPS
AND WAIT AND SEE AS THE MODEL TIMING HAS BEEN OFF A BIT ON THIS
SYSTEM SO FAR AND GFS IS NOT PREFERRED.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 AM EDT EARLY THIS MORNING FOR INZ021-
028>031-035>049-051>057-060>065-067>072.

&&

AVIATION...MK
PUBLIC...JOHNSON
Hazardous weather outlook, Jun 10, 10:51 AM EDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1051 AM EDT TUE JUN 10 2008

INZ021-028>031-035>049-051-052-055>057-060-065-072-111500-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-JOHNSON-SHELBY-
RUSH-SULLIVAN-DECATUR-JENNINGS-
1051 AM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

MINOR TO MAJOR RIVER FLOODING WILL CONTINUE ALONG MANY OF THE
RIVERS ACROSS CENTRAL INDIANA. SEVERAL RIVERS AND STREAMS ARE
ABOVE FLOOD STAGE. SEE THE LATEST HYDROLOGICAL STATEMENT FOR
COMPLETE INFORMATION AND MORE DETAILS REGARDING RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE NEXT CHANCES OF THUNDERSTORMS WILL NOT BE UNTIL FRIDAY AND
SATURDAY...BUT IT REMAINS TOO EARLY TO DETERMINE IF SEVERE WEATHER
WILL OCCUR THEN.

MANY CENTRAL INDIANA RIVERS AND STREAMS WILL BE ABOVE FLOOD STAGE
THROUGH AT LEAST THE EARLY PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ053-054-061>064-067>071-111500-
OWEN-MORGAN-GREENE-MONROE-BROWN-BARTHOLOMEW-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-
1051 AM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

MAJOR TO NEAR RECORD FLOODING WILL CONTINUE ACROSS PORTIONS OF
THE WHITE RIVER AND EAST FORK WHITE RIVER BASINS TODAY. SEE THE
LATEST HYDROLOGICAL STATEMENT FOR COMPLETE INFORMATION AND MORE
DETAILS REGARDING RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE NEXT CHANCES OF THUNDERSTORMS WILL NOT BE UNTIL FRIDAY AND
SATURDAY...BUT IT REMAINS TOO EARLY TO DETERMINE IF SEVERE WEATHER
WILL OCCUR THEN.

NEAR RECORD FLOODING ON THE WHITE RIVER AND EAST FORK WHITE RIVER
BASINS WILL BEGIN TO RECEDE THIS COMING WEEK. HOWEVER RIVERS WILL
REMAIN WELL ABOVE FLOOD STAGE IN MANY LOCATIONS FOR SEVERAL DAYS.
ANY ADDITIONAL HEAVY RAINFALL COULD POSSIBLY WORSEN THE ONGOING
FLOODING OR PREVENT WATERS FROM RECEDING AS QUICKLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CO

In the hours before

Local storm report, Jun 10, 9:47 AM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
947 AM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND GST     MUNCIE                  40.20N 85.39W
06/09/2008  M62 MPH          DELAWARE           IN   ASOS

            62 MPH WIND GUST

&&

COMITT

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 9:54 PM EDTSevere Thunderstorm WarningINDClay, Parke, Putnam, Vigo36 min
Jun 9, 10:15 PM EDTFlash Flood WarningINDClay, Parke, Sullivan, Vigo3 hr
Jun 9, 10:40 PM EDTSevere Thunderstorm WarningINDHendricks, Putnam35 min
Jun 9, 11:16 PM EDTSevere Thunderstorm WarningINDHendricks, Marion29 min
Jun 9, 11:25 PM EDTSevere Thunderstorm WarningINDHamilton, Marion35 min
Jun 9, 11:28 PM EDTFlash Flood WarningINDClay, Parke, Putnam4 hr
Jun 9, 11:41 PM EDTFlash Flood WarningINDHamilton, Marion3 hr
Jun 9, 11:47 PM EDTRiver Flood WarningINDHamilton, Madison36 hr
Jun 9, 11:47 PM EDTRiver Flood WarningINDHamilton, Marion15 hr
Jun 9, 11:47 PM EDTRiver Flood WarningINDMarion, Morgan15 hr
Jun 9, 11:47 PM EDTRiver Flood WarningINDMarion, Morgan36 hr
Jun 9, 11:47 PM EDTRiver Flood WarningINDMorgan, Owen3 days
Jun 9, 11:47 PM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren15 hr
Jun 9, 11:49 PM EDTFlash Flood WarningINDDaviess3 hr
Jun 10, 12:34 AM EDTSevere Thunderstorm WarningINDDecatur, Rush26 min
Jun 10, 2:44 AM EDTAreal Flood WarningINDHamilton, Marion6 hr
Jun 10, 3:40 AM EDTAreal Flood WarningINDBrown, Clay, Greene, Hendricks, Johnson, Monroe and 6 more12 hr
Jun 10, 3:47 AM EDTAreal Flood WarningINDDelaware, Hancock, Henry, Madison, Randolph, Rush and 1 more12 hr
Jun 10, 4:05 AM EDTAreal Flood WarningINDHendricks, Johnson, Marion, Morgan12 hr
Jun 10, 6:16 AM EDTFlash Flood WarningINDDaviess16 hr
Jun 10, 12:39 PM EDTRiver Flood WarningINDMorgan, Owen62 hr
Jun 10, 12:39 PM EDTRiver Flood WarningINDShelby47 hr
Jun 10, 5:48 PM EDTFlash Flood WarningINDDaviess12 hr

Nearby

Flash Flood Warnings in Indiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.